Please upgrade your browser for the best Refinery29 experience. Read more.

Saved! Access Favorites in your account profile. Removed from my favorites

The Truth About The Pill And Depression

comments
Photograph by Alexandra Gavillet, Artwork by Anna Jay.
“We're always in a rush and there are lots of things to tell women already,” Dr. Clare Morrison, an experienced GP, tells me of the contraceptive pill. “When to start, what to do, what not to do, what it interacts with, what the physical risks are – we probably should add onto the end of that, well, it can affect your moods.”

According to a large-scale Danish study published last week, women taking the combined pill are 23% more likely to be prescribed an antidepressant by their doctor – a figure which rises to 80% in adolescent women. The patch, vaginal ring or Mirena coil were also linked to increased rates of depression.

But if hormonal contraception can have such devastating consequences, why doesn’t the pill come with a cigarette packet-esque photo warning of a woman looking miserable?

“There is very little evidence that hormones have a huge impact, particularly when the studies have been blinded, meaning that women don’t know what they’re taking,” explains Diana Mansour, Vice-President of the Faculty of Sexual and Reproductive Healthcare at the Royal College of Obstetricians and Gynaecologists. “There haven’t really been good studies evaluating the options.”

'Some days, I was irritable and angry, and others I felt so depressed I contemplated suicide'

Diana tells me that any side effects that even small numbers of patients have reported must be published in the leaflet. This is why mood swings appear in the information literature for the pill despite a lack of proof of a causal link between artificial hormones and poor mental health.

“Some days, I was irritable and angry, and others I felt so depressed I contemplated suicide,” recalls 26-year-old teacher Rosy of her time on combined pill Microgynon. “With hindsight, I can see now that my periods of poor mental health definitely coincided with when I was taking the pill, but at the time I didn't see the link.”

Perhaps the limited amount of investigation into hormones and mental wellbeing in the UK goes some way to explaining the uncertainty I’m met with from sexual health experts when it comes to side effects.

“Often new contraceptives start at a time of change anyway,” explains Dr. Helen Webberley. “When women come forward with things like stress or headaches or mood swings, you have to wonder is it really the contraceptive or is it the life change that went alongside that?”

Dr. Clare Morrison reports that low-level symptoms of low mood, depression and anxiety are “very common” in patients using hormonal contraceptives that contain high levels of progesterone (e.g. the mini-pill, injection or implant). She also suggests, however, that some women may blame their contraception for coincidental fluctuations in their state of mind.

But what about women whose experience goes beyond PMS-style moodiness? Children’s book publisher Lisa Edwards, 49, initially thought her feelings of depression were “a phase” when she was prescribed combined pill Femodene in her late 20s.

“I was with a new boyfriend and I'm still amazed that he stuck around while I cried my way through those first six months with him,” she says. “I'd had bouts of depression before, but nothing quite as black as this. I even contemplated suicide on more than one occasion. I felt desperate and hopeless, even though everything in my life was pretty good.”

Diana Mansour explains that one advantage of the pill compared with the implant and the injection is that once you decide to stop taking it, it can be out of your system within three days. But for some women, it seems, the psychological ramifications may take longer to abate.
“I wouldn't go on it again even if someone paid me,” says 23-year-old health worker Sarah, who suffered deep vein thrombosis while taking Microgynon and then experienced depression and suicidal thoughts on the progesterone-only pill (mini-pill). “I wouldn't want to risk feeling that way again. It took me so long to get over it.”

A change of pill brand can often stabilise mood changes. Different combinations of oestrogen and progesterone affect everyone differently – which unfortunately means that anecdotal experience offers no real guide to how a contraceptive will impact your mental health.

All three medics agreed that the majority of women experience no mood side effect whatsoever while using hormonal contraception. Dr. Webberley says that the Mirena coil in particular carries a lower risk of mood changes because it contains “a much lower dose of hormone and the hormone is supposed to act just inside the womb”. But she mentions that the injection (which is designed for 12 weeks of protection) can take up to a year to leave the body entirely and is completely irreversible.

To complicate matters even further, artificial adjustments to our hormone levels may not always be bad news for the brain.

“The combined pill is generally quite good for a person's mood,” says Dr. Morrison. “In fact, it's sometimes prescribed for women who suffer from PMT because it means their moods are more evened out.”

When side effects, helpful or harmful, are so idiosyncratic, the only way we can arm women with more information is to undertake further research into the psychological impact of hormonal contraception.

SHARE
TWEET
EMAIL